Alert archive / Florida / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 69, NWS Miami, FL

July 15, 2022Broward County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jul 15, 2022, 12:35 PM EDT for Broward County, Florida. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2022, 12:35 PM EDT (16:35 UTC)
Expired
Jul 15, 2022, 12:53 PM EDT
In force
18 min
Issued by
NWS Miami, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Broward County, FL

The radar

The Miami radar (KAMX), 55 km from the middle of the area, began a volume at 16:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 4.6 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2022-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1305 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2022-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1305 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

341 
WUUS52 KMFL 151635
SVRMFL
FLC011-151715-
/O.NEW.KMFL.SV.W.0069.220715T1635Z-220715T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Miami FL
1235 PM EDT Fri Jul 15 2022

The National Weather Service in Miami has issued a

* Severe Thunderstorm Warning for...
  Southern Broward County in southeastern Florida...

* Until 115 PM EDT.

* At 1234 PM EDT, a severe thunderstorm was located 7 miles southeast
  of Port Everglades, or 7 miles northeast of Hallandale, moving west
  at 30 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Fort Lauderdale, Pembroke Pines, Hollywood, Miramar and Davie. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, Biscayne Bay...nd may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2597 8004 2600 8035 2617 8034 2612 8004
TIME...MOT...LOC 1634Z 096DEG 27KT 2603 8003 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Baxter
1 follow-up statement
165 
WWUS52 KMFL 151653
SVSMFL

Severe Weather Statement
National Weather Service Miami FL
1253 PM EDT Fri Jul 15 2022

FLC011-151703-
/O.CAN.KMFL.SV.W.0069.000000T0000Z-220715T1715Z/
Broward FL-
1253 PM EDT Fri Jul 15 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BROWARD COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 2597 8004 2600 8035 2617 8034 2612 8004
TIME...MOT...LOC 1652Z 096DEG 27KT 2605 8019 

$$

Baxter

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 10:10 AM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 15, 10:10 AM EDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Miami FL
1010 AM EDT Fri Jul 15 2022

.UPDATE...

The forecast remains on track this morning as showers and
thunderstorms start to develop over the Atlantic waters and
coastal areas. Kept POPs in the 50-70% range, with activity
continuing over the East Coast through the early afternoon hours
before moving over the interior and West Coast during the late
afternoon hours.

The 12Z sounding measured modest instability and climo PWATs
around 1.85 inches. The influence of an approaching tropical upper
tropospheric trough (TUTT) is already being felt, with cooler
temps aloft (-8 to -9 deg C) and FZL heights that are below
average for this time of year (~ 13 kft), which could aid in the
development of strong to low-end severe thunderstorms capable of
gusty winds, frequent lightning and small hail.

The rest of the short term forecast remains unchanged at this
time.

&&

.PREV DISCUSSION... (Issued 724 AM EDT Fri Jul 15 2022)

AVIATION(12Z TAFS)...
The winds will remain easterly over the TAF sites today with
speeds around 10 knots. Thunderstorms will be possible today over
the TAF sites as an upper level low moves across the region.
Therefore, VCTS will be at all of the TAF sites today. VFR
conditions at all taf sites, but will admin with tempo groups when
there is a showers or thunderstorms in the area of the TAFs for
reduced vis and ceilings.

PREV DISCUSSION... (Issued 323 AM EDT Fri Jul 15 2022)

SHORT TERM (Today through Saturday)...

A long-wave ridge remains entrenched over the western Atlantic
Ocean, and has regressed a bit eastward as a cold-core upper low
pivots north towards south Florida. This feature will move directly
over the region today, and 500 mb temperatures of -9/-10 C will
preside in addition to upper divergence. With winds out of the
east/southeast today, the development of convection will be
generally favored over the interior/Gulf coast. The aforementioned
cold-core upper low will present an environment that favors a few
strong, to perhaps low-end severe thunderstorms this afternoon. The
primary hazards to monitor will be strong to locally severe wind
gusts, lightning, and hail. Localized flooding cannot be ruled out
as well through today.

By Saturday, the upper low will fill (weaken), as it becomes
absorbed in the mean atmospheric flow. This should result in an
environment that is not as favorable for low-end severe
thunderstorms; however, a few strong thunderstorms will still be
possible for Saturday. Winds veer subtly more out of the south,
and thus most activity should focused near the interior/Lake
Okeechobee. With the slight increase in southerly component of
boundary layer winds, an uptick in moisture should become
realized, allowing for precipitable water indices to exceed 2.0
inches for some locations. This could pose a flooding threat for
locations where moisture is maximized, and thus this potential
hazard will need to be monitored during the weekend.

Temperatures will be muggy, as is usual this time of year. High
temperatures will reach the upper 80s/lower 90s across the region,
while overnight lows in the mid/upper 70s should preside through the
period as well.

LONG TERM (Sunday through Thursday)...

Sunday through Monday
A weak upper disturbance with a closed around around 588
decameters will remain positioned over the Florida peninsula
through the latter part of the weekend. Meanwhile, surface ridging
will become oriented such that boundary layer winds preside out
of the south/southeast, which will favor increased storm activity
along the eastern half of the region. While the synoptic
environment (generally) does not appear favorable for strong to
severe thunderstorms, the weakened upper flow and PW index around
2.0 to 2.2 inches, localized flooding will need to be monitored
for areas where convection is slow to move and/or meander.

Tuesday through Thursday
The aforementioned upper disturbance will drift north, as the
western Atlantic ridge protrudes towards south Florida. This will
allow for mostly benign conditions, with warmer temperatures aloft
and weaker steering flow. Thunderstorms that develop will
generally be of the garden variety. Boundary layer winds out of
the southeast should favor convective development over the
interior, mainly near Lake Okeechobee.

Maximum temperatures should reach the upper 80s/lower 90s in the
afternoon during this period, while mild overnight low temperatures
in the mid/upper 70s can be expected.

AVIATION(06Z TAFS)...

Some showers and storms ongoing just offshore of the east coast may
require TEMPOs as they move onshore. Shower and thunderstorm
activity in the area will continue to gradually increase in coverage
and intensity through this morning. Eventually, activity should
shift to the west coast and interior this afternoon. Winds will be
largely easterly through the period, with some chance of a Gulf
Breeze at KAPF Friday afternoon.

MARINE...

Moderate easterly winds may result in somewhat choppy conditions
for the Atlantic waters. Atlantic seas will be 4 feet or less
through the weekend with the Gulf seas remaining at 2 feet or
less. Mostly favorable boating conditions should preside, with the
exception of local showers or thunderstorms that develop.

BEACHES...

A moderate risk for Rip Currents will continue over the east
coast beaches this weekend; however a high risk may materialize as
winds become southeasterly in nature over time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            78  90  79  91 /  50  80  50  80
West Kendall     76  90  78  91 /  40  80  50  80
Opa-Locka        78  90  79  91 /  40  80  50  80
Homestead        77  89  78  90 /  50  70  50  80
Fort Lauderdale  78  88  80  89 /  50  80  50  80
N Ft Lauderdale  79  89  80  89 /  40  80  50  80
Pembroke Pines   77  90  79  91 /  40  80  50  80
West Palm Beach  78  89  79  90 /  40  80  50  80
Boca Raton       78  91  79  91 /  40  80  50  80
Naples           75  90  76  90 /  50  80  50  80

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

Update/Aviation...ATV
Today through Saturday and Marine...SRB
Saturday Night through Thursday...SRB

Visit us at weather.gov/miami

Follow us on Facebook and Twitter at:
www.facebook.com/nwsmiami
www.twitter.com/nwsmiami
Hazardous weather outlook, Jul 15, 10:29 AM EDT, 2 hours 6 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
1029 AM EDT Fri Jul 15 2022

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
160830-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1029 AM EDT Fri Jul 15 2022

...Scattered Showers and Strong Storms Across South FL Today...
...Localized Flooding Possible for Interior/West Coast...
...High Risk of Rip Currents Today...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms: Scattered to numerous thunderstorms will be possible
this morning and early afternoon over Atlantic waters and East Coast,
moving over the interior and West Coast portion of South FL in the
afternoon hours. Some thunderstorm activity could be strong to
severe. Primary threats will be heavy downpours, gusty damaging
winds, frequent lightning and hail up to the size of a quarter.

Hail: The strongest storms will be capable of producing hail up to
quarter size especially over the interior and west coast metro areas.

Wind: The strongest thunderstorms could produce wind gusts in excess
of 50 mph this afternoon into this evening especially over the
interior and west coast metro areas.

Flooding: Heavy rainfall with efficient rain rates associated with
thunderstorms may lead to localized flooding over portions of the
western interior and Gulf coast through this evening.

Rip Currents: There is a High Risk of Rip Currents along Atlantic
beaches of south Florida today.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Scattered to numerous showers and thunderstorms will remain possible
through the weekend. A few strong storms could produce gusty winds,
hail, heavy rainfall, and frequent lightning.

Max heat indices will continue to rise into the triple digits
throughout parts of the weekend into next week.

An elevated risk of rip currents will continue for the Atlantic
beaches through the weekend as onshore flow increases.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind, hail and flooding to
the National Weather Service forecast office in Miami.

In the hours before

Special weather statement, Jul 15, 11:54 AM EDT, 41 minutes before
Special Weather Statement
National Weather Service Miami FL
1154 AM EDT Fri Jul 15 2022

FLZ071>074-151630-
Inland Broward County FL-Metro Broward County FL-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
1154 AM EDT Fri Jul 15 2022

...Gusty showers will impact portions of north central Miami-Dade and
central Broward Counties through 1230 PM EDT...

At 1154 AM EDT, National Weather Service meteorologists were tracking
gusty showers along a line extending from 6 miles northwest of
Intersection I-75 And U.S. 27 to Opa-Locka. Movement was west at 15
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hialeah, Pembroke Pines, Miramar, Davie, Sunrise, Miami Gardens,
Weston, North Miami, Miami Lakes, Cooper City, Hialeah Gardens,
Opa-Locka, Medley, Palm Springs North, Intersection I-75 And U.S. 27,
Intersection I-75 And Griffin Road, Country Club, Pennsuco, Mile
Marker 30 On Alligator Alley and Intersection Alligator Alley And
Miami Canal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2619 8070 2586 8051 2589 8022 2629 8044
TIME...MOT...LOC 1554Z 076DEG 15KT 2624 8049 2590 8028

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Baxter
Special weather statement, Jul 15, 12:07 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Miami FL
1207 PM EDT Fri Jul 15 2022

FLZ066-069-070-075-151645-
Coastal Collier County FL-Hendry FL-Inland Collier County FL-
Mainland Monroe FL-
1207 PM EDT Fri Jul 15 2022

...Strong thunderstorms will impact portions of southeastern Collier,
northern Mainland Monroe and Hendry Counties through 1245 PM EDT...

At 1206 PM EDT, National Weather Service meteorologists were tracking
developing strong thunderstorms along a line extending from near
Lake Harbor to Dade-Collier Training Airport to near Wilderness Waterway.
Movement was west at 15 to 20 mph.

HAZARD...Winds in excess of 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Clewiston, Montura, Wilderness Waterway, Hendry Correctional, Loop
Road Ee Center, Big Cypress Seminole Reservation, Big Cypress
National Preserve, Dade-Collier Training Airport, Devils Garden,
Miccosukee Indian Reservation and Harlem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Miami. You can also share your report with NWS Miami on
Facebook and Twitter.

&&

LAT...LON 2553 8119 2578 8131 2588 8125 2675 8123
      2674 8089 2581 8087
TIME...MOT...LOC 1606Z 081DEG 17KT 2667 8089 2587 8088 2567 8112

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Baxter
Special weather statement, Jul 15, 12:23 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Miami FL
1223 PM EDT Fri Jul 15 2022

FLZ071>074-172-173-151715-
Inland Broward County FL-Coastal Broward County FL-
Metro Broward County FL-Metropolitan Miami Dade FL-Inland Miami-
Dade County FL-Coastal Miami Dade County FL-
1223 PM EDT Fri Jul 15 2022

...A strong thunderstorm will impact portions of northern Miami-Dade
and southern Broward Counties through 115 PM EDT...

At 1223 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm 12 miles southeast of Port Everglades, or 13
miles east of Hallandale, moving west at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Lauderdale, Pembroke Pines, Hollywood, Miramar, Davie,
Plantation, Sunrise, Hallandale, Miami Gardens, Lauderhill, North
Miami, North Miami Beach, Aventura, Lauderdale Lakes, Dania Beach,
Cooper City, Sunny Isles Beach, West Park, Palm Springs North and
Estates Of Fort Lauderdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Miami. You can also share your report with NWS Miami on
Facebook and Twitter.

&&

LAT...LON 2613 8003 2592 8004 2593 8035 2617 8034
TIME...MOT...LOC 1623Z 094DEG 25KT 2602 7993

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Baxter

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 1:38 AM EDTSpecial Marine WarningMFL37 min
Jul 15, 2:02 AM EDTSpecial Weather StatementMFLMiami-Dade43 min
Jul 15, 9:40 AM EDTSpecial Marine WarningMFL26 min
Jul 15, 10:23 AM EDTSpecial Marine WarningMFL30 min
Jul 15, 11:26 AM EDTRip Current StatementMFLBroward, Miami-Dade, Palm Beach46 hr
Jul 15, 11:48 AM EDTSpecial Marine WarningMFL57 min
Jul 15, 11:54 AM EDTSpecial Weather StatementMFLBroward36 min
Jul 15, 12:07 PM EDTSpecial Weather StatementMFLHendry38 min
Jul 15, 12:13 PM EDTSpecial Marine WarningMFL32 min
Jul 15, 12:23 PM EDTSpecial Weather StatementMFLBroward52 min
Jul 15, 12:31 PM EDTSpecial Marine WarningMFL59 min
Jul 15, 1:08 PM EDTSpecial Marine WarningMFL37 min
Jul 15, 2:05 PM EDTSpecial Weather StatementMFLCollier25 min
Jul 15, 2:22 PM EDTSpecial Marine WarningMFL38 min

Nearby

Severe Thunderstorm Warnings in Florida, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.